Alert archive / New York / Beach Hazards Statements in 2020

Beach Hazards Statement 11, NWS Buffalo, NY

August 5, 2020Cayuga County, Jefferson County, Oswego County, New York

NWS Buffalo, NY issued this beach hazards statement at Aug 5, 2020, 4:47 AM EDT for Cayuga County, Jefferson County, Oswego County, New York. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 5, 2020, 4:47 AM EDT (08:47 UTC)
Expired
Aug 5, 2020, 9:00 PM EDT
In force
16 hr
Issued by
NWS Buffalo, NY

Counties Cayuga County, NY, Jefferson County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 56 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2020-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2020-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

197 
WHUS41 KBUF 050847
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
447 AM EDT Wed Aug 5 2020

NYZ005>007-051700-
/O.NEW.KBUF.BH.S.0011.200805T0847Z-200806T0100Z/
Northern Cayuga-Oswego-Jefferson-
447 AM EDT Wed Aug 5 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Northern Cayuga, Oswego, and Jefferson 
  counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
5 follow-up statements
225 
WHUS41 KBUF 051143
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
743 AM EDT Wed Aug 5 2020

NYZ005>007-051945-
/O.CON.KBUF.BH.S.0011.000000T0000Z-200806T0100Z/
Northern Cayuga-Oswego-Jefferson-
743 AM EDT Wed Aug 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Northern Cayuga, Oswego, and Jefferson 
  counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
142 
WHUS41 KBUF 051514
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
1114 AM EDT Wed Aug 5 2020

NYZ005>007-060000-
/O.CON.KBUF.BH.S.0011.000000T0000Z-200806T0100Z/
Northern Cayuga-Oswego-Jefferson-
1114 AM EDT Wed Aug 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Northern Cayuga, Oswego, and Jefferson 
  counties.

* WHEN...Until 9 PM EDT this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

JLA
714 
WHUS41 KBUF 051810
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
210 PM EDT Wed Aug 5 2020

NYZ005>007-060100-
/O.CON.KBUF.BH.S.0011.000000T0000Z-200806T0100Z/
Northern Cayuga-Oswego-Jefferson-
210 PM EDT Wed Aug 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Northern Cayuga, Oswego, and Jefferson 
  counties.

* WHEN...Until 9 PM EDT this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

JLA
800 
WHUS41 KBUF 052135
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
535 PM EDT Wed Aug 5 2020

NYZ005-006-052245-
/O.CAN.KBUF.BH.S.0011.000000T0000Z-200806T0100Z/
Northern Cayuga-Oswego-
535 PM EDT Wed Aug 5 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$

NYZ007-060100-
/O.CON.KBUF.BH.S.0011.000000T0000Z-200806T0100Z/
Jefferson-
535 PM EDT Wed Aug 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Jefferson county.

* WHEN...Until 9 PM EDT this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
039 
WHUS41 KBUF 060100
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
900 PM EDT Wed Aug 5 2020

NYZ007-060200-
/O.EXP.KBUF.BH.S.0011.000000T0000Z-200806T0100Z/
Jefferson-
900 PM EDT Wed Aug 5 2020

...BEACH HAZARDS STATEMENT HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Aug 5, 3:20 AM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 5, 3:20 AM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
320 AM EDT Wed Aug 5 2020

.SYNOPSIS...
A few showers will be possible through the first part of the morning
as a weakening secondary cold front finishes crossing the region.
Showers will linger east of Lake Ontario through around midday,
before an expansive area of high pressure over the upper Mississippi
Valley gradually builds across the lower Great Lakes later today and
tonight. This will provide us with mainly fair dry weather for much
of the rest of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Scattered showers will continue through the early morning hours as
they press east toward the Finger Lakes and central NY just ahead of
a weakening secondary cold frontal boundary. Expect shower coverage
to increase east of Lake Ontario as we progress through the early
morning hours due to some lake enhancement and west to southwest
upslope flow, with 850Ts falling from the lower teens C into the
upper singles C.

The primary upper low will settle across Quebec this afternoon.
Cyclonic flow aloft will combine with some lingering moisture
in the wake of Isaias and even some lake enhancement to aid a
west/southwest upslope flow (850Ts in the upper single digits
C). This will produce some showers east of Lake Ontario during
the first half of the day (most prevalent over the terrain),
with mainly dry conditions elsewhere. By this afternoon, all
areas will trend drier as sfc high pressure builds in from the
southwest. High temps today will be below average, a rarity for
this summer season so far. Readings will be mainly in the low to
mid 70s. In fact, some areas across the interior higher terrain
may possibly only top out in the upper 60s. These cooler temps
along with dew points in the low to mid 50s and a brisk westerly
breeze will make it feel very refreshing outside.

Cool temps aloft persist tonight with 850Ts down to 7 to 8C,
yielding delta t's across the waters of 15C on Lake Ontario and 18C
on Lake Erie. Large scale subsidence and drying does not leave much
synoptic moisture around, but given the over-water instability think
NAM idea of showing a few convergence bands (enhanced 900-850mb
moisture plume) off Lake Ontario has merit. Put just a small chance
of showers in through late tonight. Lows on tonight will be cool as
we have seen in quite a while with readings over the typical cool
spots possibly into the upper 40s while elsewhere temps will fall
into the 50s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Surface high pressure under broad upper troughing will support dry,
but cooler temperatures into Thursday night.

A glancing shot of precipitation expected Friday, primarily during
the afternoon along the Southern Tier, as a southern stream wave
interacts with a stalled boundary draped across the Mid Atlantic
region.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Aside from a diurnally driven shower or storm Saturday or Sunday
afternoon/early evening across the Finger Lakes and Southern Tier,
weak ridging should provide mainly dry weather for the majority of
the weekend. A moist southwesterly flow will develop on Monday and
continue into Tuesday as high pressure slides east of the area,
while an upper level trough over the upper Great Lakes approaches
the region. Increasing low level moisture and lowering heights aloft
combined with diurnal heating will bring the next better chance for
some showers and storms to start the work week.

Near normal temperatures to start the period will trend above
average by the weekend into the start of next week, along with a
noticeable uptick in humidity as we progress through the period.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Weakening cold front moving east across the Genesee Valley/Finger
Lakes region in these wee hours of the morning. This boundary
will continue to press east into north central NY through the
early morning. This will keep the threat for some showers in the
forecast through the early morning hours, with the best
coverage developing east of Lake Ontario early this morning,
lasting through around midday. Expect areas of MVFR ceilings
(IFR interior higher terrain including KJHW) across a good chunk
of the area through the first part of the morning.

Drier air associated with high pressure over the lower Ohio Valley
will continue to advect across the area today, allowing residual
MVFR/IFR ceilings to start off the day, to improve to VFR by midday.
Widespread VFR conditions are then expected from this afternoon
through the remainder of the TAF period.

Outlook...

Thursday through Sunday...VFR.

&&

.MARINE...
West winds will be in the increase today in the wake of a cold
front that crossed the lower Great Lakes. Winds will be
strongest on Lake Ontario where various Small Craft Advisories
are in effect through today across the western half of the lake,
and until late this evening for the eastern and southeastern
shores.

Waterspouts will be possible behind the cold front today through
Thursday with cooling temperatures. The period for best waterspout
potential would be later today into Thursday morning with cold
temperatures aloft and winds becoming light enough to favor
developing low-level convergence zones where waterspouts typically
form.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for LOZ043.
         Small Craft Advisory until noon EDT today for LOZ042.
         Small Craft Advisory until 2 AM EDT Thursday for LOZ044-
         045.

&&

SYNOPSIS...JM/RSH
NEAR TERM...JLA/JM/RSH
SHORT TERM...TMA
LONG TERM...HSK/JM
AVIATION...JM
MARINE...JLA/JM/RSH
Hazardous weather outlook, Aug 4, 8:30 PM EDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
830 PM EDT Tue Aug 4 2020

NYZ001-010>014-019>021-085-060000-
Niagara-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
830 PM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002>005-060000-
Orleans-Monroe-Wayne-Northern Cayuga-
830 PM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Strong currents and dangerous swimming conditions are possible
tonight at beaches along Lake Ontario.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong currents and dangerous swimming conditions are possible
Wednesday at beaches along Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-060000-
Lewis-
830 PM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-007-060000-
Oswego-Jefferson-
830 PM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong currents and dangerous swimming conditions are possible
Wednesday at beaches along Lake Ontario.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-060000-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
830 PM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-060000-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
830 PM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-060000-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
830 PM EDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:19 PM EDTSpecial Weather StatementBUFNiagara56 min
Aug 4, 8:34 PM EDTSpecial Weather StatementBUFGenesee, Orleans56 min
Aug 4, 8:58 PM EDTSpecial Marine WarningBUF32 min
Aug 4, 9:21 PM EDTSevere Thunderstorm WarningBUFErie39 min
Aug 4, 9:44 PM EDTSpecial Weather StatementBUFGenesee, Monroe46 min
Aug 5, 5:47 AM EDTSpecial Weather StatementBUFJefferson43 min
Aug 5, 6:30 AM EDTSpecial Weather StatementBUFJefferson60 min
Aug 5, 7:42 AM EDTSpecial Marine WarningBUF48 min
Aug 5, 7:47 AM EDTSpecial Weather StatementBUFJefferson43 min
Aug 5, 8:43 AM EDTSpecial Weather StatementBUFJefferson47 min

Nearby

Beach Hazards Statements in New York, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.